Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 413, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 5, 2009, 2:22 PM CDT for Elmore County, Montgomery County, Alabama. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2009, 2:22 PM CDT (19:22 UTC)
- Expired
- Aug 5, 2009, 2:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Elmore County, AL, Montgomery County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 2:22 PM CDT | TSTM WND DMG | 2 W Wetumpka, AL | A LARGE TREE FELL ONTO HIGHWAY 14 WEST OF WETUMPKA. TWO VEHICLES THEN RAN INTO THE FALLEN TREE. NO INJURIES WERE REPORTED AT THIS TIME. |
| Aug 5, 2:30 PM CDT | TSTM WND DMG | Wetumpka, AL | TREE DOWN ON SOUTH PINE STREET IN WETUMPKA. |
| Aug 5, 2:33 PM CDT | TSTM WND DMG | 5 S Wetumpka, AL | TREE DOWN ACROSS THE NORTHBOUND LANES OF HIGHWAY 231 NEAR JASMINE HILL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1484 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 051922
SVRBMX
ALC051-101-051945-
/O.NEW.KBMX.SV.W.0413.090805T1922Z-090805T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CDT WED AUG 5 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...WETUMPKA...MILLBROOK...
NORTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 245 PM CDT
* AT 221 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM WETUMPKA TO HUNTER...AND MOVING EAST
AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WETUMPKA...HUNTER AND BOB WOODRUFF LAKE BY 230 PM CDT...
MONTGOMERY ZOO...BOYLSTON AND BLUE RIDGE BY 240 PM CDT...
EMERALD MOUNTAIN...6 MILES NORTHWEST OF AUBURN UNIVERSITY IN
MONTGOMERY AND 9 MILES NORTHWEST OF MOUNT MEIGS BY 245 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3236 8649 3241 8645 3241 8642 3242 8640
3242 8641 3245 8641 3261 8626 3258 8590
3236 8607
TIME...MOT...LOC 1922Z 274DEG 18KT 3254 8623 3240 8643
$$
751 follow-up statement
000
WWUS54 KBMX 051944
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT WED AUG 5 2009
ALC051-101-051954-
/O.EXP.KBMX.SV.W.0413.000000T0000Z-090805T1945Z/
MONTGOMERY AL-ELMORE AL-
244 PM CDT WED AUG 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ELMORE AND NORTHERN
MONTGOMERY COUNTIES WILL EXPIRE AT 245 PM CDT...
THE WARNING HAS BEEN ALLOWED TO EXPIRE. WIND GUSTS OF 45 MPH ARE
STILL POSSIBLE WITH THESE STORMS.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3236 8649 3241 8645 3241 8642 3242 8640
3242 8641 3245 8641 3261 8626 3258 8590
3236 8607
TIME...MOT...LOC 1944Z 274DEG 18KT 3253 8610 3239 8630
$$
75What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 12:55 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 5, 12:55 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1255 PM CDT WED AUG 5 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... A LARGE MCS MOVED NORTH TO SOUTH OVER MISSISSIPPI LAST NIGHT. THIS CONVECTIVE SYSTEM HAS PUSHED SEVERAL SMALLER SCALE BOUNDARIES INTO CENTRAL ALABAMA. ONE TROUGH WAS LOCATED NEAR THE INTERSTATE 59 CORRIDOR. SURFACE DEW POINTS WERE NOTICEABLY LOWER BEHIND THE TROUGH INTO THE LOWER TO MIDDLE 60S. THIS TROUGH ALSO HAS SOME MID AND UPPER LEVEL CLOUDINESS NEARBY. DIFFERENTIAL HEATING WILL ENHANCE INDICES SOUTH OF THIS AREA WHILE CLOUDS HAVE HELD TEMPS DOWN BEHIND THE BOUNDARY. OUTFLOW BOUNDARIES FROM LAST NIGHTS ACTIVITY WERE LOCATED NEAR A MONTGOMERY TO LAFAYETTE LINE AND FROM TROY TO EUFAULA. THESE SMALLER SCALE BOUNDARIES WILL ACT TO FOCUS SOME CONVECTION THIS AFTERNOON AS WILL EVENTUALLY PROPAGATE SOUTHWARD. MUCH OF THE CONVECTION THIS AFTERNOON WILL BE DIURNALLY ACTIVATED. THE CONVECTIVE TEMP HAS BEEN REACHED SOUTH...THEREFORE THE DEVELOPMENT OF CUMULUS HAS BEGUN. 0-6KM SHEAR VALUES ARE RATHER UNIMPRESSIVE...WITH HIGHER NUMBERS FARTHER WEST. MUCAPE VALUES ARE HIGHEST ACROSS SOUTH CENTRAL ALABAMA AND WILL TOP OUT IN THE 3000-4000 RANGE. MODIS TOTAL PRECIP WATER HAS LESS THAN 1.5 INCHES CREEPING INTO NORTHEAST AREAS WHILE THE REMAINDER OF THE SOUTHERN AREA WAS AROUND 1.60 INCHES. LIS ALSO ARE GREATEST SOUTH CENTRAL WHERE THE SUN HAS BEEN SHINING AND LOW LEVEL LAPSE RATES ARE GOOD. THEREFORE...EXPECT SCATTERED THUNDERSTORM DEVELOPMENT GENERALLY ALONG AND SOUTH OF INTERSTATE 59. THE STORMS SHOULD GET GOING BETWEEN 1 AND 3 PM AND LAST UNTIL 8 TO 10 PM. THE HIGHEST CONFIDENCE FOR DEVELOPMENT EXIST FOR AREAS NEAR MONTGOMERY...TROY...EUFAULA... PRATTVILLE...SELMA...AND AUBURN. THE WET MICROBURST POTENTIAL RANGES FROM MODERATE TO HIGH...THEREFORE A FEW STRONG TO SEVERE STORMS ARE POSSIBLE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 60 MPH...BRIEF HEAVY RAIN...AND PEA TO PENNY SIZE HAIL. 75/LINHARES && .AVIATION...18Z TAF DISCUSSION. LARGE BATCH OF THUNDERSTORMS MOVED INTO MS THIS MORNING...AND HELPED SEND A FEW OUTFLOW BOUNDARIES INTO ALABAMA. THE BOUNDARIES HELPED TO TEMPORARILY STABILIZE THINGS ACROSS CENTRAL ALABAMA. LOWER DEWPOINTS HAVE ALSO STARTED TO MIX DOWN...MEANING CONDITIONS ARE NOT AS MOIST OR AS UNSTABLE AS THEY WERE AT THIS TIME YESTERDAY. THEREFORE...DUE TO THE LOWER OVERALL CONFIDENCE AND LOWER CHANCES OF RAIN ON A WHOLE...I TOOK ALL PERCIPITATION OUT OF THE TAFS WITH THE 18Z ISSUANCE. THE LOCATIONS TO WATCH (BETTER CHANCE OF UPDATES THIS AFTERNOON DUE TO CONVECTIVE DEVELOPMENT) WOULD BE MGM AND TOI. I ALSO BACKED OFF ON THE FG/BR FORECAST FOR TONIGHT...IN LARGE PART DUE TO THE AFOREMENTIONED DRIER AIR MIXING DOWN. THE BEST CHANCE OF LOWER VISIBILITIES TONIGHT WOULD BE MGM AND TOI...ALONG WITH THE TYPICAL PATCHY GROUND FOG THAT IS ALWAYS PRESENT AT TCL. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 5, 11:54 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1154 AM CDT WED AUG 5 2009 ALZ011>015-017>050-061130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1154 AM CDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 10 PM. THESE STORMS WILL BE LIMITED TO AREAS SOUTH OF INTERSTATE 59...WITH THE BEST POTENTIAL ALONG AND SOUTH OF THE INTERSTATE 85 AND HIGHWAY 80 CORRIDOR. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 60 MPH...BRIEF HEAVY RAIN AND PEA TO PENNY SIZE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ALTHOUGH RAIN CHANCES REMAIN RATHER LOW...A FEW STRONG THUNDERSTORMS PRODUCING WET MICROBURSTS WILL BE POSSIBLE THURSDAY. THESE STORMS ARE POSSIBLE SOUTH OF A LINE FROM ROANOKE TO CLANTON TO ALICEVILLE. WIND GUSTS OF 40 TO 50 MPH WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON...BUT DO NOT EXPECT ANY CONVECTIVE WATCH AT THIS TIME. 75/LINHARES
In the hours before
Special weather statement, Aug 5, 1:33 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 133 PM CDT WED AUG 5 2009 ALZ035-041-051915- AUTAUGA-CHILTON- 133 PM CDT WED AUG 5 2009 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND CHILTON COUNTIES UNTIL 215 PM CDT... AT 133 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF POOLES CROSSROADS...OR 9 MILES SOUTH OF CLANTON...MOVING EAST AT 15 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ENTERPRISE. COOPER. NEW PROSPECT. MARBURY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 75
Special weather statement, Aug 5, 1:58 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 158 PM CDT WED AUG 5 2009 ALZ036-043-044-051945- COOSA-ELMORE-MONTGOMERY- 158 PM CDT WED AUG 5 2009 ...SIGNIFICANT WEATHER ALERT FOR COOSA...ELMORE AND MONTGOMERY COUNTIES UNTIL 245 PM CDT... AT 158 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PENTONVILLE TO AUTAUGA COUNTY AIRPORT...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF ROCKFORD TO PRATTVILLE...MOVING EAST SOUTHEAST AT 25 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WELONA. WEOKA MILLS. SPEIGNER. WETUMPKA MUNICIPAL AIRPORT. JORDAN DAM. EQUALITY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 75
Special weather statement, Aug 5, 2:01 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 201 PM CDT WED AUG 5 2009 ALZ037-038-051945- CHAMBERS-TALLAPOOSA- 201 PM CDT WED AUG 5 2009 ...SIGNIFICANT WEATHER ALERT FOR CHAMBERS AND TALLAPOOSA COUNTIES UNTIL 245 PM CDT... AT 202 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RIDGE GROVE TO HIGHWAY 9 AND HIGHWAY 22...OR ALONG A LINE EXTENDING FROM 8 MILES NORTH OF CAMP HILL TO 6 MILES NORTHEAST OF EQUALITY...MOVING EAST AT 15 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... JACKSONS GAP. RIDGE GROVE. DADEVILLE. STURKIE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 75
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:39 PM CDT | Areal Flood Advisory | BMX | Elmore | 2 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.